NSAID, acetylsalicylic acid, ASA, salicylic acid, BenGay, salicylates, HEET, Icy Hot, Pepto-Bismol, oil of wintergreen
Toxicity to pets
Aspirin (also known as acetylsalicylic acid or ASA) is a common over-the-counter (OTC) non-steroidal anti-inflammatory (NSAID) used in both human and veterinary medicine. When used at appropriate doses in pets, aspirin is used for pain management for osteoarthritis to clot prevention. However, when aspirin (or its similar salicylate-containing compounds) are inappropriately ingested, it can result in severe poisoning in dogs and cats. Sources of aspirin include Pepto-Bismol®, topical medications (e.g., shampoos, medications for acne, warts, calluses, etc.), make-up (e.g., foundations and concealers), liniments (e.g., Bengay®, HEET®, Icy Hot, etc.), and oil of wintergreen.
Cats are much more sensitive to aspirin poisoning than dogs. Signs of aspirin poisoning in dogs or cats include gastrointestinal signs (e.g., vomiting, diarrhea, vomiting of blood, black-tarry stool, stomach ulcers, etc.), hyperthermia, respiratory changes, bone marrow suppression, kidney failure, and central nervous system signs (e.g., collapse, extreme weakness, tremors, seizures, cerebral edema). Aggressive treatment is necessary with toxic amounts, and includes decontamination, gastrointestinal protectants, symptomatic and supportive care, IV fluids, and blood work monitoring.
If you suspect your dog or cat were poisoned by aspirin, call your veterinarian or Pet Poison Helpline® immediately for life-saving treatment recommendations.
Common signs to watch for:
- Bloody vomit
- Black-tarry stool
- Respiratory changes
- Change in thirst or urination
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.